Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 34, NWS Houston/Galveston, TX

May 31, 2004Walker County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 31, 2004, 11:28 PM CDT for Walker County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 11:28 PM CDT (04:28 UTC)
Expired
Jun 1, 2004, 12:15 AM CDT
In force
47 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Walker County, TX

The radar

The Houston radar (KHGX), 151 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 4.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3364 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WFUS54 KHGX 010428
TORHOU
TXC471-010515-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1129 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  WALKER COUNTY IN SOUTHEAST TEXAS

* UNTIL 1215 AM CDT

* AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO BETWEEN CRABBS 
PRAIRIE AND HUNTSVILLE...OR 6 MILES NORTHWEST OF HUNTSVILLE...MOVING 
SOUTHEAST AT 10 TO 15 MPH. 

A SPOTTER AT HUNTSVILLE AIRPORT REPORTED WIND GUSTS BETWEEN 59 AND 
66 MPH FROM 1117 TO 1120 PM.

ADDITIONAL SEVERE THUNDERSTORMS WERE LOCATED FROM HUNTSVILLE TO LAKE 
LIVINGSTON.

* LOCATIONS IN THE PATH OF THE TORNADO INCLUDE CRABBS PRAIRIE AND HUNTSVILLE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3089 9568 3076 9583 3056 9559 3055 9538
          3072 9537 3093 9546

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 9:55 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 31, 9:55 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
955 PM CDT MON MAY 31 2004

.DISCUSSION...
JUST GOT OFF THE PHONE WITH SPC. THOUGH WE STILL EXPECT A GRADUAL
WEAKENING TREND WITH THE LOSS OF HEATING, WE STILL NEED TO HAVE A
BOX OUT TO COVER WHAT REMAINS SINCE THE CURRENT ONE IS ABOUT TO
EXPIRE. GONNA ISSUE A NEW SEVERE BOX GENERALLY ALONG & NORTH OF A
COLLEGE STATION-CONROE-LIBERTY LINE UNTIL 2 AM. HAIL/WIND STILL MAIN
THREAT BUT CANT RULE OUT A FEW SPINNERS.

47/31/36

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TOR WATCH GENRALLY NORTH OF A LINE FROM BRENHAM-CONROE-CLEVELAND
SCA  20-60 NM GULF.
SCEC  0-20 NM GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  76 95 74 92 74 / 70 20 20 20 25
HOUSTON (IAH)          77 93 76 92 76 / 50 20 20 20 20
GALVESTON (GLS)        79 85 79 85 78 / 30 20 20 20 20

&&
Hazardous weather outlook, May 31, 4:00 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CDT MON MAY 31 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-010500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
400 PM CDT MON MAY 31 2004

.DAY ONE...TONIGHT.
A WEAK COOL FRONT OVER NORTH TEXAS AND AN OUTFLOW BOUNDARY OVER
NORTHEAST TEXAS WILL SAG SOUTH THIS EVENING. THESE BOUNDARIES
COUPLED WITH INTENSE DAYTIME HEATING WILL BECOME THE FOCUS FOR
THUNDERSTORMS THIS EVENING. THE PRIMARY SEVERE WEATHER HAZARD WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. JUST LIKE THE LAST
SEVERAL DAYS...A STRONG THERMAL INVERSION OR CAP...IS SUPPRESSING
THUNDERSTORM DEVELOPMENT. THE CAP IS WEAKEST NORTH OF A BRYAN TO
LIVINGSTON LINE...SO THE GREATEST THREAT FOR HAZARDOUS WEATHER WILL BE
OVER THE NORTHERN HALF OF SOUTHEAST TEXAS. THE THUNDERSTORMS WILL
DISSIPATE A COUPLE OF HOURS AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE UPCOMING WEEK WILL BECOME INCREASINGLY ACTIVE AS UPPER LEVEL
WINDS BECOME NORTHWEST. A SERIES OF MESO-SCALE CONVECTIVE COMPLEXES
WILL RACE SOUTHEAST DURING THE LATE NIGHT AND EARLY MORNING HOURS.
THE TIMING AND AREAL EXTENT OF THESE SYSTEMS ARE DIFFICULT TO
FORECAST. THE FIRST OF THESE SYSTEMS WILL APPROACH EAST TEXAS LATE
WEDNESDAY NIGHT WITH A SECOND SYSTEM LATE THURSDAY NIGHT.

OTHERWISE...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS EVENING.

In the hours before

Local storm report, May 31, 8:04 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
804 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             GRAPELAND               31.49N 95.48W
05/31/2004  0.75 INCH        HOUSTON            TX   BROADCAST MEDIA

0505 PM     TORNADO          6 WNW KENNARD           31.39N 95.28W
05/31/2004                   HOUSTON            TX   LAW ENFORCEMENT

            NO DAMAGE REPORTED.

0530 PM     HAIL             1 N KENNARD             31.37N 95.18W
05/31/2004  1.75 INCH        HOUSTON            TX   LAW ENFORCEMENT

            HAIL AT FM 1733 HWY 7.

0645 PM     HAIL             GROVETON                31.06N 95.13W
05/31/2004  1.00 INCH        TRINITY            TX   LAW ENFORCEMENT

            DURATION OF ABOUT 20 MINUTES. HAIL COVERING THE GROUND.

0750 PM     HAIL             ALABAMA-COUSHATTA RESER 30.72N 94.71W
05/31/2004  0.75 INCH        POLK               TX   LAW ENFORCEMENT

&&

47
Special weather statement, May 31, 10:00 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1000 PM CDT MON MAY 31 2004

TXZ163-164-176>179-195-196-198>200-010700-
BRAZOS-BURLESON-GRIMES-HOUSTON-LIBERTY-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-
1000 PM CDT MON MAY 31 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF SOUTHEAST TEXAS. THE WATCH AREA IS
GENERALLY ALONG AND NORTH OF LINE FROM CALDWELL TO CONROE TO LIBERTY.
COUNTIES INCLUDED ARE BRAZOS...BURLESON...GRIMES...HOUSTON...
LIBERTY...MADISON...MONTGOMERY...POLK...SAN JACINTO...TRINITY...
AND WALKER.

THUNDERSTORMS THAT DEVELOPED IN NORTH TEXAS THIS AFTERNOON ARE
CURRENTLY MOVING INTO SOUTHEAST TEXAS. THESE STORMS ARE CAPABLE OF
PRODUCING STRONG DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:48 PM CDTSevere Thunderstorm WarningHGXPolk42 min
May 31, 9:32 PM CDTSevere Thunderstorm WarningHGXMadison58 min
May 31, 10:26 PM CDTSevere Thunderstorm WarningHGXTrinity, Walker64 min
May 31, 10:28 PM CDTSevere Thunderstorm WarningHGXMadison47 min
May 31, 10:48 PM CDTTornado WarningHGXMadison, Walker42 min
May 31, 11:43 PM CDTSevere Thunderstorm WarningHGXSan Jacinto47 min
May 31, 11:50 PM CDTSevere Thunderstorm WarningHGXBrazos, Madison40 min
May 31, 11:54 PM CDTSevere Thunderstorm WarningHGXPolk51 min
Jun 1, 1:00 AM CDTSevere Thunderstorm WarningHGXBrazos60 min
Jun 1, 1:43 AM CDTSevere Thunderstorm WarningHGXBurleson62 min
Jun 1, 2:02 AM CDTSevere Thunderstorm WarningHGXBrazos58 min
Jun 1, 2:57 AM CDTSevere Thunderstorm WarningHGXBurleson48 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.